|Switch from Atripla
Jun 7, 2014
I have bee on Atripla since I found out I was positive almost 2 years ago. I started treatment right away and have an undetectable VL and a healthy CD4. However, I am now always tired and find it very hard to wake up. I also have a hard time planning meals around taking my pill. My work schedule is extremely varied and sometimes I don't get out until after midnight. I will stay up an extra 2 hours just to be able to eat dinner.
Is there any other once a day pills that would be better with my eating schedule? Or another pill that won't leave me so tired? I asked my doctor and she says to just stay with Atripla because it is working. Thanks for the advice
| Response from Dr. Young
Hello and thanks for posting.
It seems pretty certain that your symptoms are due to side effects from the efavirenz part of Atripla. While taking your Atripla on an empty stomach will help, it's apparent that your work habits and late hours makes efavirenz a less than ideal medication for you. As such, considering a switch makes sense.
Switching should be done thoughtfully with consideration of possible drug resistance, side effects, toxicity and impact on daily activities. There are several different HIV regimens that are recommended in the 2014 US treatment guidelines. Among these, there are several one pill options and several other 2 pill options. Any of the regimens that don't have efavirenz shouldn't cause the same problems for you.
Medications have gotten better since efavirenz was FDA approved (that's a good thing) and it's rare that I'll start someone on this drug for initial therapy. There is a growing number of clinical trials that suggest the superiority of integrase inhibitor-based regimens over NNRTI-based regimens (like Atripla), including dolugetravir+Truvada, dolutegravir+Epzicom and raletegravir+Truvada. While none of these are currently a one pill option, the DTG/Epzicom combination will almost certainly be FDA approved as a single pill in a few months. If one pill is critical for you, then the options of Complera and Stribild (another integrase regimen) should also be on your radar screen.
I'd suggest having an open discussion with your doctor- and ask if any of these options are appropriate for you. Let us know how this discussion goes and what you decide.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rash After Kissing Cold Sore Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- White Spots After Precum Touching Vagina Worried I Have HIV
- Can Amoxicillin Cure Chlamydia?
- Can Moles On Your Vagina Cause Cervical Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.